Thunderstorm Wind, Atkinson
- When
- July 2, 3:25 PM EST
- Where
- Atkinson County, 3.88 mi NNE of Pearson
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.350, -82.840
A power line was blown down.
S. with a swath of moisture confined over central Florida and points southward.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
A long wave trough was over the eastern U.S. with a swath of moisture confined over central Florida and points southward. Subsidence and dry air was noted over Southeast Georgia and portions of Northeast Florida. A shortwave trough move across the area over an environment that consisted of 1.5 PWAT and modified CAPES of 4200 J/kg and a lifted index of -8.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 2, 1:35 PM EST, 1 hour 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 235 PM EDT THU JUL 2 2009 .SYNOPSIS...PERSISTENT LARGE SCALE UPPER TROF EXTENDS FROM THE CENTRAL GREAT LAKES REGION TO THE GULF COAST. H2O VAPOR IMAGERY SHOWS PLENTY OF DRY AIR OVER THE N 1/2 OF OUR COUNTY WARNING AREA WITH A WEAK SHORTWAVE CUTTING ACROSS CENTRAL GA AND S AL. A SLOW MOVING COLD FRONT EXTENDS FROM THE E CAROLINAS ACROSS S CENTRAL GA AND INTO S AL. FORCING FROM THE SFC FRONT AND THE MID-LEVEL SHORTWAVE IS PRODUCING A DEVELOPING LINE OF CONVECTION WITH LIGHTNING DETECTED N OF KABY. WEAK SUBSIDENCE NOTED AT 500MB ON THE KJAX AND KTAE 12Z SOUNDINGS. WITH MODEST SW SFC FLOW...TEMPS RANGE FROM NEAR 90 OVER THE S ZONES TO THE MID 90S ACROSS THE N. .SHORT TERM...BEST MOISTURE CONTINUES TO BE OVER THE S ZONES. HOWEVER...LOW AND MID-LEVEL FORCING ENCROACHING FROM THE NW SHOULD CONTINUE TO PRODUCE ISOLD CONVECTION AS IT MOVES INTO OUR NW ZONES LATE THIS AFTN AND THIS EVENING. AS THIS FORCING BEGINS TO INTERACT WITH SLIGHTLY MORE MOISTURE...LOW END CHANCE TSTMS MAY DEVELOP ACROSS SE GA AND EXTREME NE FL DURING THE EARLY EVENING. TIMING WILL BE A HUGE FACTOR AS DAYTIME HEATING WILL BE WANING BY THEN. BETTER CHANCES OF POPS OVER NE FL AND EXTREME SE GA ON FRI AS STRONGER SHORTWAVE PROGGED TO ENTER THE AREA FROM THE NW DURING MAX DAYTIME HEATING. HAVE STILL CAPPED THE POPS AT AROUND 30 PERCENT DUE TO CONTINUED DRY AIR ALOFT. EVEN DRIER AIR PROGGED BY BOTH THE NAM AND GFS ON INDEPENDENCE DAY. HAVE REDUCED POPS TO SLIGHT CHANCE OVER COASTAL SE GA AND MUCH OF NE FL WITH LOW END CHANCE OVER OUR SE ZONES. TEMPERATURES WILL REMAIN WARM THRU PERIOD WITH DAYTIME HIGHS SOLIDLY IN THE MID 90S ACROSS MOST OF THE AREA AND A FEW LOCALES IN THE UPPER 90S. SW FLOW LEAD TO A LATE ATLC SEABREEZE AND LITTLE RELIEF FROM HEAT UNTIL LATE IN THE DAY. .LONG TERM...FRONT N OF THE AREA AND A SERIES OF DISTURBANCES WILL LEAD TO BETTER CHANCES OF PRECIP AREA-WIDE DURING MOST OF THE EXTENDED PERIOD. THIS...AND LOWER OVERALL THICKNESSES...WILL LEAD TO MAX TEMPS CLOSER TO CLIMO. && .AVIATION...VFR CONTINUES WITH VCTS FOR NOW BY 21Z-22Z. HAVE ELECTED TO INSERT TEMPO GROUPS FOR GNV...JAX...SSI AND VQQ FOR TSRA BASED ON MODEL GUIDANCE AND RADAR IMAGERY. VIS IMAGERY EARLIER TODAY SHOWED INCREASED CU FIELD OVER SRN GA WHICH SEEMS TO BE SUPPORTED OF MESOSCALE MODEL GUIDANCE SHOWING SCT TSRA DEVELOPING AND SHIFTING ESE LATE THIS AFTERNOON. HAVE ENDED TSRA BY ABOUT 02Z. INSERTED MVFR BR FOR VQQ FOR NOW BUT ANTICIPATE PREVAILING VFR INTO FRI. && .MARINE...ANTICIPATE ANOTHER NOCTURNAL WIND INCREASE OVER OFFSHORE WATERS AND WILL HEADLINE A SCEC. TROUGH OF LOW PRESSURE SINKS SWD NEXT 48 HRS WHICH WILL DECREASE OVERALL PRES GRADIENT SO NIGHTLY SURGE FRI NIGHT MAY NOT A SUPPORT ANOTHER REPEAT OF TONIGHT. HOWEVER...TROUGH AXIS LIFTS NWD/BECOMES DIFFUSE BY SUN WHICH WILL SETUP PREVAILING AND INCREASING SWLY FLOW AGAIN WITH SCEC HEADLINES POSSIBLE AGAIN...MAINLY AT NIGHT AND IN THE OFFSHORE WATERS. && .PRELIMINARY POINT TEMPS/POPS... AMG 71 96 68 97 / 20 20 10 10 SSI 77 94 76 91 / 30 20 20 20 JAX 75 96 72 96 / 30 30 30 20 SGJ 75 92 75 91 / 20 30 30 20 GNV 73 95 73 95 / 20 30 20 20 OCF 74 94 73 94 / 20 30 20 20 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. AM...NONE. && CARROLL/SHASHY/MCALLISTER
HAZARDOUS WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE JACKSONVILLE FL 1130 AM EDT THU JUL 2 2009 FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-031000- HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY- ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE- JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY- INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN- COASTAL CAMDEN- 1130 AM EDT THU JUL 2 2009 THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... ...ISOLATED STRONG THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP...MORE LIKELY OVER NORTHEAST FLORIDA. ANOTHER AREA OF POSSIBLE THUNDERSTORMS WILL BE NORTH OF THE INTERSTATE 10 CORRIDOR INTO SOUTHEAST GEORGIA FROM LATE AFTERNOON INTO THE LATE EVENING HOURS. THE STORMS WILL PRODUCE HEAVY DOWNPOURS...STRONG GUSTY WINDS POSSIBLY PRODUCE SEVERE DOWNBURSTS... AND DANGEROUS LIGHTNING STRIKES. HIGH TEMPERATURES IN THE MID TO UPPER 90S WILL PRODUCE HEAT INDICES IN THE 104 TO 108 DEGREE RANGE THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... TEMPERATURES INTO THE MID TO UPPER 90S FRIDAY THROUGH SUNDAY WILL SUPPORT HEAT INDICES INTO THE 100 TO 105 DEGREE RANGE EACH AFTERNOON. SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED ACROSS THE AREA EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX. MZ/ARS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
321 PM EDT THU JUL 2 2009
GAZ132-149-021945-
ATKINSON-COFFEE-
321 PM EDT THU JUL 2 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN ATKINSON
AND SOUTHERN COFFEE COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 345 PM EDT...
AT 321 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 10 MILES WEST OF DOUGLAS...OR 9 MILES SOUTH OF
AMBROSE...MOVING EAST AT 20 MPH. THESE STRONG THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND DOUGLAS THROUGH 345 PM EDT. HAIL UP TO ONE HALF
INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3149 8312 3157 8307 3152 8262 3129 8268
3128 8270 3140 8314
TIME...MOT...LOC 1921Z 282DEG 16KT 3147 8301
HESSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
342 PM EDT THU JUL 2 2009
GAZ136-151-152-022015-
BRANTLEY-PIERCE-WAYNE-
342 PM EDT THU JUL 2 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHEASTERN
BRANTLEY...NORTHEASTERN PIERCE AND SOUTHERN WAYNE COUNTIES FOR STRONG
WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 415 PM EDT...
AT 342 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 5 MILES WEST OF SCREVEN...OR 6 MILES NORTHEAST
OF PATTERSON...MOVING EAST AT 20 MPH. THESE STRONG THUNDERSTORMS WILL
ALSO AFFECT AREAS AROUND PATTERSON...SCREVEN...BROADHURST...MOUNT
PLEASANT AND HORTENSE THROUGH 415 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING
OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3145 8166 3122 8177 3141 8222 3150 8219
3148 8216 3148 8213 3156 8213 3156 8214
3158 8214
TIME...MOT...LOC 1942Z 291DEG 17KT 3146 8209
HESSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
343 PM EDT THU JUL 2 2009
GAZ132-149-022015-
ATKINSON-COFFEE-
343 PM EDT THU JUL 2 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHWESTERN
ATKINSON AND COFFEE COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 415 PM EDT...
AT 343 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 2 MILES NORTHEAST
OF AMBROSE TO 9 MILES SOUTHWEST OF AMBROSE...MOVING EAST AT 15 MPH.
THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND AMBROSE...
BROXTON...WEST GREEN AND DOUGLAS THROUGH 415 PM EDT. HAIL UP TO ONE
HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3149 8311 3155 8307 3160 8307 3167 8300
3170 8300 3160 8262 3156 8262 3156 8261
3132 8283 3141 8315 3147 8316
TIME...MOT...LOC 1943Z 288DEG 14KT 3161 8298 3148 8310
HESSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
346 PM EDT THU JUL 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM TSTM WND GST DOUGLAS 31.51N 82.85W
07/02/2009 M43 MPH COFFEE GA AWOS
43 MPH WIND GUST AT THE DOUGLAS GEORGIA AWOS
&&
JHESSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
410 PM EDT THU JUL 2 2009
GAZ132-149-022045-
ATKINSON-COFFEE-
410 PM EDT THU JUL 2 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR ATKINSON AND
SOUTHWESTERN COFFEE COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 445 PM EDT...
AT 411 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 6 MILES NORTH OF WILLACOOCHEE...MOVING
SOUTHEAST AT 10 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND WILLACOOCHEE AND PEARSON THROUGH 445 PM EDT. HAIL UP TO
ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS. IF FURTHER INTENSIFICATION OCCURS
A WARNING MAY BE REQUIRED.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3154 8300 3130 8272 3118 8290 3118 8297
3129 8306 3133 8307 3134 8310 3141 8315
3144 8315
TIME...MOT...LOC 2011Z 322DEG 10KT 3142 8302
HESSThe national radar mosaic for the moment the first event began.
7 thunderstorm wind, 2 hail. Local standard time, as filed.
A power line was blown down.
Numerous trees were blown down along State Road 37 northwest of Du Pont.
Trees were blown down on St. Simons Island.
Trees were blown down county-wide. Most damage was south of U.S. Highway 82 and east of U.S. Highway 301.
Large metal signs and construction barrels were blown over across Interstate 95 from thunderstorm winds.
Reports of power outages occurred in the Kingsland vicinity as well as pea size hail.
Several reports of trees blown down occurred in the Dover Bluff area.
Penny to quarter size hail was reported at a residence.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170246, 170471, 170472, 170469, 170473, 170475, 170476, 170477, 170470.